Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Green Bay, WI

May 12, 2004Langlade County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 2004, 5:28 PM CDT for Langlade County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 5:28 PM CDT (22:28 UTC)
Expired
May 12, 2004, 6:15 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Langlade County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS53 KGRB 122228
SVRGRB
WIC067-122315-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
528 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANGLADE COUNTY IN WISCONSIN

* UNTIL 615 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH 60 MPH WINDS. THE STORM WAS LOCATED NEAR
  ANTIGO. IT WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEVA AROUND 535 PM...
  DEERBROOK AROUND 535 PM...
  PEARSON AROUND 550 PM...
  PICKEREL AROUND 555 PM...

ADDITIONAL STORMS WERE OVER THE NORTHWEST PART OF THE COUNTY.

THE EXPECTED WINDS MAY BE STRONG ENOUGH TO DAMAGE WEAK STRUCTURES AND
TREES. IF YOU ARE IN THE WARNED AREA...TAKE COVER IN A STURDY
BUILDING.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS LIKELY. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. ALSO AVOID METAL OBJECTS.

LAT...LON 4514 8939 4503 8899 4535 8868 4546 8940

$$

JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, May 12, 3:30 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT WED MAY 12 2004

.SHORT TERM...TONIGHT AND THURSDAY. MAIN CONCERNS IN THE SHORT TERM ARE
PRECIPITATION AND TEMPERATURES. 20Z RADAR COMPOSITE INDICATED A MAIN
LINE OF THUNDERSTORMS ALONG AND JUST AHEAD OF A COLD FRONT THAT WAS
ENTERING WESTERN WI. CONVECTION STARTED BREAKING OUT WELL AHEAD OF THE
FRONT LATE THIS MORNING IN THE WARM AND UNSTABLE AIR. TEMPERATURES WERE
MAINLY IN THE UPPER 70S AND LOWER 80S AWAY FROM LM AND THE BAY...WITH
DEW POINTS IN THE 60S. SPC HAS MOST OF THE CWA IN A SLIGHT RISK AREA FOR
DAY ONE.

MODELS BRING THE COLD FRONT JUST TO THE WEST OF GRB BY 06Z BUT ONLY TAKE
TO ABOUT AS FAR AS THE MANITOWOC/SHEBOYGAN COUNTY LINE BY 12Z. AFTER
THAT THE FRONT GETS PUSHED BACK TO THE NORTH A BIT DURING THE DAY ON
THURSDAY AND A VORT IS FORECAST TO MOVE THROUGH THE AREA. QPF FORECAST
GENERALLY SHOWS PCPN IN THE WESTERN CWA DECREASING AFTER MIDNIGHT...THEN
A LULL IN ACTIVITY OVER MOST OF THE AREA IN THE MORNING UNTIL MORE PCPN
MOVES IN DURING THE AFTERNOON.

GUIDANCE LOWS WERE FAIRLY SIMILAR FOR TONIGHT BUT NGM MOS LOOKS TO BE
THE ODD MODEL OUT FOR HIGHS ON THURSDAY. HAVE MOSTLY GONE WITH A
COMPROMISE BETWEEN ETA AND GFS MOS TEMPERATURES.

.LONG TERM...THU NGT THRU NXT WED. FCST CONCERNS THRU FRI CENTER AROUND
PCPN/CONVECTIVE CHCS AS CDFNT LINGERS. PBLMS FOR EARLY NXT WEEK DEAL
WITH MDL DIFFERENCES IN THE HANDLING OF PACIFIC SHRTWVS AND EVENTUAL
AFFECT ON NE WI.

STARTING THU NGT...CDFNT EXPECTED TO GRIND TO A HALT JUST TO OUR EAST AS
IT RUNS INTO THE SFC RDG AXIS PARKED OVR THE ERN U.S.  AS THE UPR TROF
MOVS INTO THE PLAINS LTR THU NGT...SHRTWVS WL BE EJECTING NEWD TOWARD
WI. INSTABILITY IS MARGINAL WITH THE FNT TO OUR EAST...BUT ELEVATED LIS
DO GO SUB-ZERO OVR ERN WI. BASED ON ANTICIPATED LIFT...MSTR AND
INSTABILITY PARAMETERS...PREFER TO BUMP POPS UP TO LIKELY BUT ONLY GO
WITH ISLTD THUNDER WORDING OVR MOST OF THE FCST AREA. OVR NORTH-CENTRAL
WI...WL DROP THUNDER ALTOGETHER AS AIRMASS MORE STABLE. AS A WEAK WAVE
MOVS ALONG THE FNT EARLY FRI...PCPN CHCS TO REMAIN LIKELY. THIS WAVE WL
PULL THE FNT FARTHER EAST INTO LWR MI FRI AFTERNOON WITH PCPN GRADUALLY
TAPERING OFF FROM WEST TO EAST. WL CONT TO MENTION ISLTD THUNDER OVR ERN
WI DURING THE MORNING UNTIL THE WAVE PASSES BY. HI PRES TO THEN BUILD
INTO THE WRN GREAT LKS RGN FRI NGT ALLOWING SKIES TO BECOME AT LEAST
PARTLY CLDY WITH AN INFLUX OF DRIER AIR. IF WNDS CAN DECOUPLE...SOME
LOCATIONS OVR NRN WI MAY DROP BLO FRZG. THIS WL HAVE TO BE WATCHED FOR
ANY POTENTIAL FROST/FRZ ADVISORIES.

HEADED INTO THE EXTENDED...HI PRES TO MOV ACROSS THE RGN ON SAT BUT THEN
SHIFTS OFF TO THE EAST ON SUNDAY. RETURN FLOW SETS UP WITH A WEAK
CDFNT/TROF AXIS PROGGED TO ENTER THE UPR MIDWEST SUNDAY AFTERNOON. THIS
WEAK FTR MAY BE ABLE TO TRIGGER A SHWR AND/OR TSTM IN THE ANTICIPATED
MOIST...UNSTABLE ATM. WL INCLUDE A SML CHC POP TO MY WRN TIER OF
COUNTIES. MDL CONTINUITY GOES OUT THE WINDOW STARTING NXT MON WITH EACH
MDL HANDLING INCOMING PAC SHRTWV ENERGY DIFFERENTLY (BOTH IN SPD AND
MAGNITUDE). THE OLD 06Z GFS ACTUALLY THE MOST DAMPENED WITH THE SHRTWV
LEAVING AN ALMOST ZNL FLOW ACROSS THE COUNTRY. THERE IS ALSO THE REMAINS
OF THE WEAK CDFNT/TROF THAT MAY BE AROUND. DUE TO THE UNCERTAINTY
INVOLVED...WL LEAVE THE CHC OF SHWRS/TSTMS IN THE FCST.

A SFC LOW WITH ITS ASSOCIATED CDFNT TO SWEEP ACROSS THE RGN MON NGT AND
THEN CLR THE RGN ON TUE. IT IS CONCEIVABLE THAT LINGERING WRAP-AROUND
MSTR PSBL BUT MDL TREND HAS BEEN TO WEAKEN THE SFC LOW THUS DIMINISHING
THE THREAT OF WRAP-AROUND. PREFER TO KEEP TUE DRY. HI PRES FOR WED WL
KEEP FCST DRY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 12, 1:00 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
100 PM CDT WED MAY 12 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-131200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
100 PM CDT WED MAY 12 2004

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS CAN BE EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON
AND EVENING IN UNSTABLE AIR AHEAD OF A COLD FRONT IN MINNESOTA. SOME OF
THE STORMS IN CENTRAL AND NORTH-CENTRAL WISCONSIN MAY BE SEVERE...AND
THERE IS A SLIGHT CHANCE OF SEVERE STORMS ACROSS THE REST OF THE AREA.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY AS A
FRONTAL BOUNDARY LINGERS OVER SOUTHEAST WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAYBE NEEDED THIS AFTERNOON OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 12, 1:30 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
130 PM CDT WED MAY 12 2004

WIZ005-010-011-018-019-030-035-036-122000-
VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO...
WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT
130 PM CDT WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN UNTIL 6 PM...

AT 130 PM...ISOLATED STORMS WERE LOCATED OVER LANGLADE AND FOREST
COUNTIES.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL AND
NORTH-CENTRAL WISCONSIN LATER THIS AFTERNOON.  SOME OF THESE STORMS
COULD CONTAIN HAIL AND STRONG WIND GUSTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...
VILAS...
ONEIDA...
LINCOLN...
FOREST...
LANGLADE...
MARATHON...
WOOD...
PORTAGE...

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, May 12, 2:25 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
225 PM CDT WED MAY 12 2004

WIZ005-010-011-018-019-030-035-036-122100-
VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO...
WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT
225 PM CDT WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN UNTIL 6 PM...

AT 225 PM...SHOWERS WERE OVER FAR NORTHEAST WISCONSIN.  ADDITIONAL
STORMS WERE BEGINNING TO DEVELOP OVER WESTERN WISCONSIN.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL AND NORTH-CENTRAL
WISCONSIN LATER THIS AFTERNOON.  SOME OF THESE STORMS COULD CONTAIN HAIL
AND STRONG WIND GUSTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...
VILAS...
ONEIDA...
LINCOLN...
FOREST...
LANGLADE...
MARATHON...
WOOD...
PORTAGE...

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES.  IF A WARNING IS
ISSUED FOR YOUR AREA...MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, May 12, 3:10 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT WED MAY 12 2004

WIZ005-010-011-018-019-030-035-036-122130-
VILAS-ONEIDA-FOREST-LINCOLN-LANGLADE-MARATHON-WOOD-PORTAGE-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...TOMAHAWK...ANTIGO...
WAUSAU...WISCONSIN RAPIDS AND STEVENS POINT
310 PM CDT WED MAY 12 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN UNTIL 6 PM...

AT 310 PM...THUNDERSTORMS WERE DEVELOPING ACROSS CENTRAL AND
NORTH-CENTRAL WISCONSIN.

THE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA DURING THE LATE
AFTERNOON.  SOME OF THESE STORMS WILL CONTAIN HAIL AND STRONG WIND
GUSTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES...
VILAS...
ONEIDA...
LINCOLN...
FOREST...
LANGLADE...
MARATHON...
WOOD...
PORTAGE...

STAY TUNED TO NOAA WEATHER RADIO FOR LATER UPDATES.  IF A WARNING IS
ISSUED FOR YOUR AREA...MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS.

JKL
WWW.CRH.NOAA.GOV/GRB
Local storm report, May 12, 4:40 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             ATHENS                  45.03N 90.08W
05/12/2004  0.75 INCH        MARATHON           WI   TRAINED SPOTTER

            ALSO 52 MPH MEASURED WIND GUST

&&

JKL
Local storm report, May 12, 5:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
511 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     3 N RHINELANDER         45.67N 89.41W
05/12/2004                   ONEIDA             WI   LAW ENFORCEMENT

            4 TREES DOWN

&&

APK
Local storm report, May 12, 5:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
522 PM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     HAMBURG                 45.08N 89.88W
05/12/2004                   MARATHON           WI   EMERGENCY MNGR

            OUTBUILDING BLOWN OVER

&&

APK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:59 PM CDTSevere Thunderstorm WarningGRBLincoln46 min
May 12, 4:30 PM CDTSevere Thunderstorm WarningGRBWood30 min
May 12, 4:45 PM CDTSevere Thunderstorm WarningGRBMarathon45 min
May 12, 5:15 PM CDTSevere Thunderstorm WarningGRBPortage, Wood45 min
May 12, 6:42 PM CDTSpecial Marine WarningGRB2 hr
May 12, 6:42 PM CDTSpecial Marine WarningGRB2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.